Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 682, NWS Norman, OK

August 4, 2003Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 4, 2003, 6:08 PM CDT for Ellis County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:08 PM CDT (23:08 UTC)
Expired
Aug 4, 2003, 6:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 160 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 5:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS54 KOUN 042308
SVROKC
OKC045-042345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 645 PM CDT

* AT 607 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7  
  MILES SOUTH OF ARNETT...MOVING EAST-NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARNETT

WINDS TO 70 MPH AND HAIL TO THE SIZE OF NICKELS ARE LIKELY.

PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3610 9993 3593 9978 3603 9936 3628 9961

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:19 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 4, 3:19 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
319 PM CDT MON AUG 4 2003

ELONGATED SHORTWAVE TROUGH OVER THE WESTERN HIGH PLAINS CONTINUES TO
SUPPORT A PATTERN OF MODERATE ISENTROPIC LIFT OVER THE AREA THIS
AFTERNOON...WITH CLOUD DEVELOPMENT AND WIDELY SCATTERED TSRA
AFFECTING NORTHERN AND EASTERN PARTS OF THE AREA...WHERE THE CAPPING
INVERSION IS WEAKEST. ALSO MONITORING ISOLATED TS NEAR GOODLAND AND
ACROSS THE TEXAS PANHANDLE WITHIN A SURFACE TROUGH. CONVECTIVE
INITIATION SHOULD CONTINUE FOR ANOTHER FEW HOURS ALONG THE
WESTERN KANSAS TROUGH...AND MAY ALSO BEGIN NEAR A WEST TO EAST
ORIENTED FRONTAL BOUNDARY ACROSS KANSAS. MODEL SOUNDING FORECASTS SUGGEST
THAT THE STRONGEST LIFT AND THE WEAKEST CAPPING INVERSION WILL
PRIMARILY INFLUENCE AREAS TO THE NORTH AND EAST OF THE AREA
OVERNIGHT...PARTICULARLY BY LATE EVENING AS THE LOW LEVEL JET
DEVELOPS.

EXPECT A LOW COVERAGE OF MORE HIGH-BASED TSRA TO AFFECT EASTERN
PARTS OF THE FORECAST AREA TUESDAY MORNING BEFORE DIMINISHING BY
MIDDAY. BY AFTERNOON HOWEVER...THE ABOVE MENTIONED FRONTAL BOUNDARY
WILL HAVE MOVED SOUTH OF INTERSTATE 40 AND COULD POSSIBLY INITIATE
NEW TSRA DURING THE PEAK HEATING OF THE DAY. UPSLOPE FLOW NORTH OF
THE BOUNDARY MAY THEN ALLOW A FEW MORE STORMS TO DEVELOP OVER THE
TEXAS PANHANDLE TUESDAY EVENING THAT COULD GRAZE WESTERN PARTS OF
THE AREA BEFORE WEAKENING.

HAVE CONTINUED THE TREND OF A DRY FORECAST BEGINNING LATE TUESDAY NIGHT
THROUGH DAY 7 WITH ALL MODELS INDICATING THE MID/UPPER LEVEL RIDGE
BUILDING EASTWARD OVER THE AREA BY THIS TIME.

OKC   73   96   73   97  / 30   20    5    5
HBR   73  101   71   98  / 30   10    5    5
SPS   76  105   75  100  / 30   20   20    5
GAG   69   94   66   96  / 30   20    5    5
PNC   73   94   72   96  / 60   30    5    5
DUA   76  101   76   98  / 30   30   20    5

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Aug 4, 12:00 PM CDT, 6 hours 8 minutes before
OKZ004>048-050>052-TXZ083>090-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS GENERALLY NORTH OF A LINE
EXTENDING FROM CHEYENNE... TO NORMAN... CALVIN.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.

IMPACTS...
THE PRIMARY CONCERN WITH ANY SEVERE THUNDERSTORM ACTIVITY WILL BE
DAMAGING STRAIGHT-LINE WINDS. ISOLATED HAIL TO NEAR THE SIZE OF
QUARTERS WILL ALSO BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND SMALL THUNDERSTORMS GENERALLY ALONG AND NORTH
OF INTERSTATE 40 AT MIDDAY WILL PERSIST INTO THE AFTERNOON HOURS. A
FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
STARTING INITIALLY IN NORTHWEST OKLAHOMA WHERE LESS CLOUD COVER WILL
ALLOW THE AIRMASS TO BECOME MORE UNSTABLE. AN UPPER LEVEL STORM
SYSTEM MOVING SOUTHEAST OUT OF THE ROCKIES WILL ALSO HELP THE
ONGOING SHOWER AND THUNDERSTORM ACTIVITY TO PERSIST THROUGH THE
AFTERNOON. AS THE UPPER LEVEL STORM SYSTEM MOVES INTO THE HIGH
PLAINS... ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS
AFTERNOON AND EVENING OVER PORTIONS OF EASTERN COLORADO AND WESTERN
KANSAS. SOME OF THESE STORMS ARE EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF NORTHERN ...AND POSSIBLY CENTRAL OKLAHOMA... LATER
TONIGHT. STRENGTHENING OF THE LOW LEVEL JET WINDS OVER OKLAHOMA
OVERNIGHT WILL CONTINUE TO FEED THE THUNDERSTORMS WITH
MOIST...UNSTABLE AIR AS THEY MOVE SOUTHEAST INTO OKLAHOMA.
MEANWHILE... THE VERTICAL WIND PROFILE WILL ALSO BE SUFFICIENT TO
SUPPORT SEVERE THUNDERSTORMS

ELSEWHERE... WARM TEMPERATURES AT THE MID LEVELS OF THE ATMOSPHERE
WILL CONTINUE TO RESULT IN A STRONG CAPPING INVERSION OVER MUCH OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THIS WILL TEND TO
SUPPRESS THUNDERSTORM DEVELOPMENT IN THIS REGION... WHILE ALSO
WEAKENING ANY SHOWERS AND THUNDERSTORMS THAT TRY TO MOVE INTO THE
AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE TUESDAY MORNING...
AND POSSIBLY INTO THE AFTERNOON HOURS. IF ANY ACTIVITY IS ONGOING
TUESDAY MORNING...THE PRIMARY LOCATIONS AFFECTED WOULD BE EAST
CENTRAL AND SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
DRIER AND HOTTER CONDITIONS ARE EXPECTED LATE THIS WEEK THROUGH THE
WEEKEND. THUS...WILDFIRE DANGERS WILL INCREASE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Special weather statement, Aug 4, 5:16 PM CDT, 52 minutes before
OKZ009-010-014-021-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ELLIS...ROGER
MILLS AND WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES EAST OF FORT
SUPPLY TO 52 MILES WEST OF TEXOLA AT 516 PM CDT...MOVING EAST AT 20
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM...ELLIS...ROGER MILLS AND WOODWARD COUNTIES...
INCLUDING THE CITIES OF ELK CITY AND WOODWARD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, Aug 4, 5:31 PM CDT, 37 minutes before
OKZ009-010-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF FARGO AT 531
PM CDT. INDIVIDUAL THUNDERSTORMS HAVE BEEN FORMING AND INTENSIFYING
OVER THIS AREA...BUT THEN WEAKENING AS THEY MOVE EAST AND NORTHEAST
INTO WOODWARD COUNTY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ADDITIONAL
INTENSIFICATION IS POSSIBLE...AND THESE STORMS COULD BECOME SEVERE.

PEOPLE IN ELLIS AND WOODWARD COUNTIES...INCLUDING THE CITY OF
WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Aug 4, 5:36 PM CDT, 32 minutes before
OKZ009-014-021-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ROGER MILLS AND
SOUTHERN ELLIS COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 12 MILES
NORTH OF DURHAM TO 19 MILES WEST OF TEXOLA AT 536 PM CDT...MOVING
EAST AT 15 MPH. THESE STORMS WILL MOVE INTO WESTERN OKLAHOMA BY 6
PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM...ELLIS AND ROGER MILLS COUNTIES...INCLUDING THE
CITY OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:44 PM CDTSevere Thunderstorm WarningOUNWoods46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.